Ergotism Masquerading Systemic Vasculitis

    loading  Checking for direct PDF access through Ovid

Excerpt

A 34-year-old woman was admitted to hospital with low-grade fever, and pain and swelling of both hands and feet, purplish-blue at tips to her fingers and toes, as well as profound hypotension for 2 days. Her initial history was unremarkable.
Significant physical and laboratory findings were facial erythema, peripheral cyanosis with areas showing scattered patchy erythema (erythematous) and purplish skin lesions on the dorsum of the fingers (Fig. 1A) and showing purplish-cyanotic skin lesions on both feet, with early dry gangrene on both big toes (Fig. 1B), diminished peripheral arterial pulses, and moderately elevated serum creatine kinase. Workup for connective tissue diseases, antiphospholipid syndromes, vasculitis diseases, and prothrombotic state was all normal or negative. A skin biopsy showed no evidence of vasculitis. Computed tomographic angiography of both lower extremities was consistent with vascular spasm (Fig. 2). From repeated history taking, the patient admitted that she had concealed her underlying human immunodeficiency virus (HIV) infection and received ergotamine tartrate at 1 mg plus caffeine at 100 mg for possible migraine for 2 days. Ergotism was diagnosed.
Multiple patchy erythema and purplish skin lesions on both hands and feet, together with low-grade fever, facial erythema, and hyperCKemia, in a middle-aged woman favor systemic diseases, particularly systemic lupus erythematosus or systemic vasculitis. Facial erythema has been described in HIV-infected patients.1 Vasculitis-like lesions have been described in patients with ergotism.2 Computed tomographic angiography confirmed the diagnosis of vascular spasm, due to ergotamine in this case. Ergotism associated to drug interaction with cytochrome P450 3A4, particularly protease inhibitors in HIV-infected patients, has been reported increasingly.
    loading  Loading Related Articles